Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Jan 16, 2021, 1:59 AM MST. It took effect at Jan 17, 2021, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 16, 2021, 1:59 AM MST (08:59 UTC)
- In effect from
- Jan 17, 2021, 12:00 PM MST
- Expired
- Jan 16, 2021, 1:47 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
120 WWUS45 KTFX 160859 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 159 AM MST Sat Jan 16 2021 MTZ012-050-054-162300- /O.NEW.KTFX.WS.A.0001.210117T1900Z-210119T0100Z/ Cascade-Judith Basin-Meagher- Including Belt, Kings Hill Pass, Raynesford, Stanford, Hobson, Deep Creek Pass, and White Sulphur Springs 159 AM MST Sat Jan 16 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible between 4000 and 6000 feet, with 8 to 16 inches possible above 6000 feet. Locally higher snowfall amounts are possible in the highest terrain of the Little Belt mountains. Winds could gust as high as 40 mph. * WHERE...Cascade, Judith Basin and Meagher. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Travel could be difficult. Patchy blowing snow could significantly reduce visibility. The combination of gusty winds and snowfall loading could bring down tree branches that were weakened during the most recent windstorm. * ADDITIONAL DETAILS...Snowfall rates could approach 1 inch per hour from Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && Moldan $$ http://www.weather.gov/greatfalls
1 follow-up statement
418 WWUS45 KTFX 162047 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 147 PM MST Sat Jan 16 2021 MTZ012-050-054-171200- /O.UPG.KTFX.WS.A.0001.210117T1900Z-210119T0100Z/ /O.NEW.KTFX.WW.Y.0006.210117T1900Z-210119T0400Z/ Cascade-Judith Basin-Meagher- Including Kings Hill Pass, Raynesford, Stanford, Hobson, Deep Creek Pass, and White Sulphur Springs 147 PM MST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 PM MST MONDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations of 2 to 6 inches above 4000 feet with 6 to 12 inches above 6000 feet and locally higher amounts possible at the highest elevations. Winds gusting as high as 40 mph at times. * WHERE...Cascade, Judith Basin and Meagher. This advisory is mainly for locations in and near the Little Belt Mountains including lower elevation areas from Belt east to Lewistown. * WHEN...From noon Sunday to 9 PM MST Monday. * IMPACTS...Travel could be difficult. Areas of blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Periods of snow will develop Sunday afternoon with steady snow Sunday night into Monday morning. Heaviest snow accumulation will occur over and adjacent to the Little Belt Mountains. Snow accumulation of 1 foot or more are possible over the 48 hour period from Sunday through Monday near Kings Hill Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ055-171200- /O.NEW.KTFX.WW.Y.0006.210117T1900Z-210118T1900Z/ Gallatin- Including West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 147 PM MST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO NOON MST MONDAY... * WHAT...Periods of snow expected Sunday through Monday morning . Total snow accumulations 1 to 3 inches with up to 6 inches in the mountains. Winds gusting as high as 35 mph through mountain passes. * WHERE...Gallatin. * WHEN...From noon Sunday to noon MST Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ051-171200- /O.NEW.KTFX.WW.Y.0006.210117T1900Z-210119T0400Z/ Fergus- Including Lewistown and Lewistown Divide 147 PM MST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 PM MST MONDAY ABOVE 4000 FEET... * WHAT...Periods of snow expected above 4000 feet. Total snow accumulations of 3 to 6 inches. Winds gusting as high as 40 mph. * WHERE...Fergus. * WHEN...From noon Sunday to 9 PM MST Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ014-052-171200- /O.NEW.KTFX.WW.Y.0006.210117T1900Z-210118T1900Z/ Central and Southern Lewis and Clark-Jefferson- Including MacDonald Pass and Boulder Hill 147 PM MST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO NOON MST MONDAY ABOVE 5000 FEET... * WHAT...Periods of snow expected above 5000 feet. Total snow accumulations of 1 to 3 inches over mountain passes. Winds gusting as high as 40 mph. * WHERE...Central and Southern Lewis and Clark and Jefferson. * WHEN...From noon Sunday to noon MST Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Jan 15, 10:00 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Jan 15, 10:00 PM MST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1000 PM MST Fri Jan 15 2021 ...Aviation Section Updated... .SYNOPSIS... A disturbance in the northwest flow aloft will bring occasional light snow to the area along and south of a Helena to Lewistown line through midnight or so. Otherwise, areas of clouds will move over the area overnight. Valleys may receive up to one inch of snow, but accumulations will be higher in the mountains. It will be cloudy and breezy Saturday through Sunday before the next weather maker moves into the area Sunday into Monday. Temperatures will be above normal through Tuesday, before colder air arrives by late next week. && .UPDATE... Snow is decreasing from the northwest over southwest Montana this evening, and the snow has mostly moved out of the Little Belt Mountains. Have therefore cancelled the Winter Weather Advisory for the Little Belts, but will continue the remainder of the Advisory until the snow finally lets up. Fog and low clouds have moved into the MacDonald Pass area in the wake of the snow, and am expecting similar situations on the other passes, as well as in some valleys later tonight. Am expecting enough cloud cover to linger into the morning to prevent dense valley fog from forming, but it may form if the clouds break up more than expected. Farther north, clearing skies have already moved south along the Rocky Mountain Front, so have lowered low temperatures there about 5 degrees. However, have left forecast lows as is elsewhere, as clouds will likely be slower to move out, and winds over the plains will remain somewhat breezy. Coulston && .AVIATION... 1000 PM MST Fri Jan 15 2021 (16/06Z TAF period) Northwest flow aloft will continue over the Northern Rockies throughout the duration of the 1606/1706 TAF period. Shortwave embedded within this flow is currently diving southeast from over Northwest Montana late this evening, eventually moving over Southeast Montana/Northern Wyoming by the mid-morning hours on Saturday. Mid-level cloudiness ahead of this shortwave will continue to affect Southwest and eastern portions of Central and North Central Montana into the morning hours on Saturday, with increasing CIGS by Saturday afternoon. A few mountain snow showers can't be ruled out during the overnight hours over Southwest Montana as this shortwave moves across the region, with some valley locations possibly seeing patchy fog developing near sunrise on Saturday. Most mountains will remain obscured into the late morning to early afternoon hours on Saturday. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... 450 PM MST Fri Jan 15 2021 The flood advisory continues for the Jefferson River near Three Forks until further notice. The river gauge there showed a falling trend overnight and into today, but it is trending upward again this evening. Although no reports of flooding have been received so far, the current forecast indicates that the river level should remain near flood stage for the time being. Any impacts from this ice jam should be minor and along the river bank. && .PREV DISCUSSION... /ISSUED 600 PM MST Fri Jan 15 2021/ 600 pm MST Update...Web cameras and radar display are showing light accumulating snow on mountain passes on the Continental Divide from MacDonald Pass south. Am expecting the disturbance responsible for this to move through southwest Montana, and will likely continue the snow in the Big and Little Belts through this evening. Have therefore issued a Winter Weather Advisory to address the likely slick and snow-covered mountain passes. Valley accumulation will likely be less than one inch. Coulston This afternoon through Saturday...Windy conditions continue to pick up along the Rocky Mountain Front and surrounding plains today. The upper level disturbance to the west continues to push into our area this evening, bringing some light rain/snow showers to parts of northcentral and southwest MT. QPF amounts continue to look light at lower elevations, with some higher snow accumulations of 1 to 3 inches possible in the Big/Little Belts, Bridgers and Big Sky area tonight. Once this system clears out of the area early tomorrow morning, drier conditions and slightly above normal temperatures expected for Saturday. -TP For Sunday through Monday...A stronger upper level disturbance will move through the region from Sunday afternoon into Monday night. Snow accumulations could exceed 12 inches in the mountains over Central MT and Gallatin County, with 2 to 5 inches at lower elevations in these regions. Thus a winter weather advisory might be needed. Afternoon temperatures remain mild ahead of the disturbance on Sunday, but then cool a few degrees for Monday. Tuesday through Friday...Overall a generally weather pattern change towards below normal temperatures and snowier conditions are expected to develop over the region. Afternoon highs cool to near normal on Wednesday, then below normal for Thu/Fri. Periods of light snow are expected from Wed thru Fri at lower elevations...with the potential for an additional 10+ inches of snow in the mountains over Central/Southwest MT. The GFS is stronger/more widespread with the snow next Friday, compared to the EC, so some changes are possible for late next week. -Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 27 43 27 47 / 0 0 0 10 CTB 20 40 26 43 / 0 0 0 10 HLN 27 42 25 44 / 30 0 0 20 BZN 20 39 17 41 / 70 0 0 30 WYS 6 27 10 27 / 60 0 0 50 DLN 20 39 21 43 / 50 0 0 10 HVR 27 42 23 44 / 0 0 0 20 LWT 25 38 22 44 / 10 0 0 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 PM MST this evening above 5500 feet for Beaverhead...Broadwater...Central and Southern Lewis and Clark...Gallatin...Jefferson...Madison...Meagher. Flood Advisory until at least 645 pm MST Sunday due to an ice jam on the Jefferson River near Three Forks on the border of southern Broadwater County and northwestern Gallatin County. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 5:53 PM MST | Winter Weather Advisory | TFX | 5 hr | |
| Jan 15, 6:54 PM MST | Areal Flood Advisory | TFX | Broadwater, Gallatin | 4 days |
| Jan 16, 1:47 PM MST | Winter Weather Advisory | TFX | 55 hr |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.